Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 88, NWS Indianapolis, IN

March 22, 2022Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois

NWS Indianapolis, IN issued this river flood warning at Mar 22, 2022, 11:47 AM EDT for Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois. It took effect at Mar 23, 2022, 8:00 AM EDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
Mar 22, 2022, 11:47 AM EDT (15:47 UTC)
In effect from
Mar 23, 2022, 8:00 AM EDT
Expired
Apr 4, 2022, 6:18 AM EDT
In force
12 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Clark County, IL, Crawford County, IL, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Terre Haute...US Hwy 150 Eastbound (TERI3).

Action stage
11.5 ft
Minor stage
16.5 ft
Moderate stage
24.5 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03341500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 22, 9:41 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 22, 9:41 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
941 AM EDT Tue Mar 22 2022

.Forecast Update...
Issued at 941 AM EDT Tue Mar 22 2022

Had to lower PoPs for a few hours over NW sections as radar was
showing a large dry punch moving into that area. That said, national
radar mossaic suggests the showers will again overspread the area
this afternoon. Also, had to crank winds and wind gusts up with
several reports of 35 plus knot gusts over the Wabash Valley in the
past hour or so.

&&

.Short Term...(Today through Wednesday)
Issued at 235 AM EDT Tue Mar 22 2022

* Rainy weather through Wednesday and beyond.
* 1-2 inches of rain will be possible for many locations.

Surface analysis early this morning shows deep low pressure in place
over OK. A warm front extended east across Arkansas and then to the
Tennessee River Valley. High pressure was found over Ontario and was
providing a SE flow across Indiana. Dew points were still in the
lower 30s...indicative of dry air in place within the lower levels
and resulting in around 20F dewpoint depressions. Radar shows an
extensive precip shield with the approaching area of low pressure.
Showers with a warm front aloft were found across SW
Illinois...surging northeast with the approaching low. Water Vapor
imagery shows the highly amplified pattern in place...with sharp
ridging over the Indiana and the Western Great Lakes edging
eastward. A deep trough was in place aloft over the western plains
along with a deep upper low over OK. Water vapor imagery shows a
plume of moisture ahead of the upper low...streaming northeast
toward the Ohio Valley.

Today...

The ridging aloft is expected to drift east today as the deep trough
and upper low to the southwest begin to push forcing dynamics within
the upper flow toward the Ohio Valley. The 850mb warm front is shown
to surge across Indiana today brining the precipitation to the SW
across the state. The 295K GFS isentropic surface shows strong
isentropic lift through the day with perpendicular flow up the
surface. Specific Humidities are over 6 g/kg. Furthermore a moderate
LLJ of 50 knts ahead of the low is expected to push north across
Indiana today. Forecast soundings show a saturated column today with
pwats over 1.25 inches. Finally the HRRR shows the shield of
precipitation to the southwest spreading across Indiana through the
day. Thus with all these factors in play...will trend toward 100
pops. Will play toward steady state temps given the expected clouds
and rain.

Tonight...

The previously mentioned LLJ and isentropic lift are expected to
diminish as this stronger forcing pushes northeast toward MI. The
upper low is expected to push toward the middle Mississippi
Valley...still pushing upper forcing dynamics across Indiana through
the night. Forecast soundings show a bit of dry air within the mid
and upper levels...but the lower levels remain very saturated and
pwats remain around an inch. With the surface low still to the
west...Indiana will spend the overnight within the warm sector with
southerly flow in place. Time heights still continue to show lift in
place...particularly in the evening hours. Thus with many favorable
features still remaining in place for precipitation will trend
toward 100 pops again. Confidence for precip is high. However as
forcing becomes a bit more limited overnight...precip amounts should
be much less than what falls during the day. Drizzle will be in play
late tonight as some of the dry air arrives aloft after 06Z. Given
the warm sector...will again trend toward steady state temps...at or
slightly above the NBM.

Wednesday...

Models suggest the deep upper low will push toward IL/WI...keeping
Indiana within the SW flow aloft. Within the lower levels a cold
front associated with this systems will push across
Indiana...providing forcing. Forecast soundings show lapse rates
favorable for convection along the front and again pwats remain
quite high...around 0.75 and convective temps in the upper 50s
should be reached. Thus again confidence is high for precipitation
particularly along and ahead of the cold front during the day on
Wednesday. Will again include pops at or above the NBM...and include
thunder mention. Given the expected frontal passage will look for
highs in the late morning followed by temps falling in the afternoon
with the onset of cold air advection.

&&

.Long Term...(Wednesday night through Monday)
Issued at 235 AM EDT Tue Mar 22 2022

Wednesday Night through Friday.

The bulk of the precipitation from the initial wave and possible
severe weather will have exited and ended by 00Z Thursday.  During
the overnight hours, there remains a fair amount of shear across the
southeast counties, but instability is minimal so don't expect
anything more than a few scattered showers. The lower atmosphere
will remain saturated on Thursday but the bulk of the forcing will
have already exited so only expecting a few showers.  The surface
front then passes through during the overnight hours but will be
fairly diffuse by this point.  There may be a few lingering light
rain showers or drizzle on Friday as a weak secondary low moves
through but generally dry conditions are expected with temperatures
below average.

Saturday Through Monday.

A few week clipper systems will move through during the weekending
with the initial clipper moving in from the northwest Friday night
into Saturday.  Models continue to struggle with the track of the
low as the Canadian and GFS keep the low in the Upper Great Lakes
Region while the Euro brings the bulk of the precipitation through
central Indiana.  Temperatures will be near to slightly below
freezing during this time, so can't rule out some light snow,
especially across the northern counties.  Conditions then dry out
for Sunday as weak high pressure tries to build, but but Monday the
next clipper system will be moving through with significant model
differences on the track.  Confidence in the precipitation for
Monday is lower than for Saturday, but conditions will be warm
enough that rain will be the only precipitation type if it does
rain.  Temperatures through the weekend will generally be near to
below normal.

&&

.Aviation...(12Z TAF Issuance)
Issued at 705 AM EDT Tue Mar 22 2022

IMPACTS:
-VFR becoming MVFR late this evening.
-Southeasterly wind gusts to 25kts after 15Z.
-Generally MVFR vsbys due to rain through the period.
-LLWS from 02Z to 10Z.

DISCUSSION: Rain will move through central Indiana through the day
today and into the overnight hours.  There could be an isolated
rumble of thunder, but coverage will be low enough to not warrant a
mention in the TAF.  Vsbys and cigs will generally be MVFR with IFR
cigs possible overnight. Southeasterly winds will occasionally
gust up to 25kts through the day and early overnight hours. A
30-40kt wind difference between the surface and 020 will cause
LLWS concerns from 02Z to 10Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...MK
Short Term...Puma
Long Term...White
Aviation...White
Hazardous weather outlook, Mar 22, 11:06 AM EDT, 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1106 AM EDT Tue Mar 22 2022

INZ021-028>031-035>049-051>057-060>065-067>072-231100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1106 AM EDT Tue Mar 22 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Moderate to heavy rain is possible at times Today and Tonight. This
could lead to flooding..particularly along rivers...creeks and low
lying areas.

Windy conditions will continue today with sustained winds to near 30
mph at times and gusts to near 45 mph at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong thunderstorms storms are possible Wednesday afternoon
and evening. The main threat would be lightning...damaging winds and
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Wednesday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 22, 11:04 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1104 AM EDT Tue Mar 22 2022

INZ021-028>031-035>049-051>057-060>065-067>072-222300-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City, Clinton,
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
1104 AM EDT Tue Mar 22 2022

...WINDY TODAY WITH SOUTHEAST WINDS TO NEAR 30 MPH AND GUSTS TO
NEAR 45 MPH...

Gusty winds could blow around unsecured objects and tree limbs
could be blown down.

Use extra caution driving, especially if operating a high profile
vehicle. Secure outdoor objects.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:47 AM EDTRiver Flood WarningINDKnox, Sullivan14 days
Mar 22, 11:47 AM EDTRiver Flood WarningINDKnox, Sullivan15 days
Mar 22, 11:47 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren5 days
Mar 22, 11:47 AM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Mar 22, 11:47 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
Mar 22, 11:47 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Mar 22, 11:47 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Mar 22, 11:47 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren6 days

Nearby

River Flood Warnings in Indiana, 2022River Flood Warnings in Illinois, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.